Nebraska, 2020

Hail in Nebraska, May 13, 2020

May 13, 2020 · NWS CYS · 1 event in 1 county or zone

A thunderstorm developed over the southern Nebraska Panhandle producing nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm developed over the southern Nebraska Panhandle producing nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 13, 4:28 PM MST, 14 minutes earlier.

Area forecast discussion, May 13, 4:28 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
528 PM MDT Wed May 13 2020

.UPDATE...
Issued at 516 PM MDT Wed May 13 2020

Looking at upwards of 90% relative humidity across the north-
western Panhandle and east-central Wyoming tonight. Paired with
light winds, looking for patchy fog, possibly dense, to develop
after midnight and linger through the early morning hours. Have
therefore expanded fog in the forecast.

Also, about an hour ago, issued a Special Weather Statement for
strong, though sub-severe, storms this evening that could cause
pea to nickle-size hail and gusts to 50 mph across far east
Wyoming and the west Nebraska Panhandle. At this moment, the
strongest storm is situated over the southern Panhandle, about to
move into Cheyenne County. With the cloud coverage as it is, would
think that this may be there end of the threat, but am seeing a
dry slot develop in coverage just east of the Laramie Range which
could create an opportunity for storm development through 7 PM.
Will be on the lookout for these storms.

&&

.SHORT TERM...(Late this afternoon through Thursday)
Issued at 305 PM MDT Wed May 13 2020

Early afternoon WV/IR imagery depicted a southwest flow aloft
with a short wave trough moving into central and eastern WY. A
weak surface trough extended northeast from a low center north
of Douglas WY, with a front trailing southwest into central UT
and another front southeast into eastern CO. Scattered showers
and isolated tstorms were developing over portions of southeast
WY and extreme northwest NE. Latest mesoanalysis east of I-25
revealed 0-6km bulk shear around 40 kt with a ribbon of 500-1000
j/kg MUCAPE over most of the NE Panhandle. Storms that form or
move into this area may become strong and produce hail up to 1/2
inch and wind gusts to 45 mph. There is a Marginal risk for a
few strong to severe tstorms late this afternoon and early this
evening. Convection will wane later this evening, with patchy
late night and early morning fog possible over portions of east
central WY and the northern NE Panhandle.

Another short wave trough will approach the region late Thursday
with scattered afternoon convection developing. Despite decent
low level shear, instability will not be ideal for organized
convection with MUCAPES upwards of 400 j/kg.

.LONG TERM...(Thursday Night - Wednesday)
Issued at 325 AM MDT Wed May 13 2020

A stronger short wave dives across Montana/Idaho into northwestern
Wyoming on Thursday night & Friday. Substantial moisture return is
anticipated with east-southeast low-level upslope. Rain or drizzle
may develop by early Friday AM, with some potential for convection
in the afternoon if clouds clear with the GFS showing CAPES around
1000 J/kg. Saturday will be a few degrees cooler with a weak fropa
associated with this system. A very warm pattern is still expected
from Sunday through Tuesday with high-amplitude ridging in advance
of the next major trough. Highs will be in the 80s and perhaps low
90s along/east of I-25 on Mon/Tue. Severe thunderstorm threat will
increase significantly early next week as strong southwesterly mid
and upper-level flow returns. Dew points should climb into the 50s
and even low 60s with moist southerly flow in response to good lee
cyclogenesis/troughing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)
Issued at 1139 AM MDT Wed May 13 2020

VFR. Wind gusts 25-30 kts can be expected for SE WY terminals with
scattered showers and isolated thunderstorms developing this
afternoon. NE Panhandle terminals could see vicinity thunderstorms
between 20z and 02z, however coverage still appears to be isolated.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Wed May 13 2020

Fire weather concerns will be low through Saturday with non-critical
humidities and winds, as well as chances for wetting rains. Warmer,
breezy and drier conditions will elevate the fire danger over much
of southeast Wyoming Sunday through Tuesday.

&&

.HYDROLOGY...
Issued 305 PM MDT Wed May 13 2020

High temperatures in the mid 50s to mid 60s and low temperatures
around 40 early next week will promote snowmelt below 9000 feet.
Fortunately, rain on snowmelt is not expected. Nonetheless, runoff
will result in gradual rises on the Little Snake and Laramie Basins.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...AB
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...REC
FIRE WEATHER...MAJ
HYDROLOGY...MAJ
Hazardous weather outlook, May 13, 8:49 AM MST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
949 AM MDT Wed May 13 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>119-141600-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
949 AM MDT Wed May 13 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are expected this afternoon and
early evening. Severe weather is unlikely. However, a couple of
stronger storms capable of small hail and gusty winds cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

An active weather pattern will bring daily chances for showers
and thunderstorms to much of the area through Saturday. Severe
weather is unlikely.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, May 13, 3:08 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
408 PM MDT Wed May 13 2020

NEZ002-003-019>021-054-055-095-096-WYZ102-108-118-119-140300-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County-
Goshen County-Central Laramie County-East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance,
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard,
Redington, Kimball, Brownson, Sidney, Harrison, Agate, Lusk,
Redbird, Torrington, Cheyenne, and Pine Bluffs
408 PM MDT Wed May 13 2020

...Elevated wind gusts of 45 to 50 mph and small hail this
evening...

Showers and sub-severe thunderstorms are expected this afternoon
and evening with the threat tapering off by 9 PM MDT. These
storms are be capable of producing small hail, pea to nickle-
size, and gusts to 50 mph.

What: 45 to 50 mph wind gusts and small hail

When: Now through 9 PM MDT

Where: Along far eastern Wyoming and the western Nebraska
Panhandle.
Special weather statement, May 13, 4:41 PM MST, 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
541 PM MDT Wed May 13 2020

NEZ055-140015-
Cheyenne-
541 PM MDT Wed May 13 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHEYENNE COUNTY...

At 540 PM MDT, a strong thunderstorm was located 9 miles northeast of
Potter, or 18 miles northwest of Sidney, moving east at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Sidney, Gurley, Brownson, Sidney Airport and Lorenzo.

This includes Interstate 80 in Nebraska between mile markers 43 and
62.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4131 10337 4143 10329 4137 10269 4100 10300
      4100 10302
TIME...MOT...LOC 2340Z 279DEG 35KT 4133 10321

Braun

The radar

The Cheyenne radar (KCYS), 126 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 13, 4:42 PM MST
Where
Cheyenne County, 6.93 mi N of Potter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.320, -103.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883891.